Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 34, NWS Topeka, KS

September 21, 2009Franklin County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 21, 2009, 11:31 AM CDT for Franklin County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2009, 11:31 AM CDT (16:31 UTC)
Expired
Sep 21, 2009, 2:12 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 11:32 AM CDTFLASH FLOOD1 Ssw Williamsburg, KSGRAVEL ROADS HAVE 3 INCHES OF RUNNING WATER. VEHICLES ON INTERSTATE 35 ARE HAVING HYDROPLANING. OLD HWY 50 AND N DANE ROAD ALSO FLOODED IN THE TOWN OF WILLIAMSBURG.
Sep 21, 11:37 AM CDTFLASH FLOODOttawa, KSEISENHOWER ROAD IN OTTAWA HAS ONE FOOT OF WATER FLOWING OVER ROAD. 15TH STREET IN OTTAWA ALSO HAS ONE FOOT OF WATER FLOWING ACROSS ROADWAY.
Sep 21, 11:45 AM CDTFLASH FLOODOttawa, KS2 CARS STALLED IN INTERSECTION OF 15TH AND POPLAR. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 211631
FFWTOP
KSC059-211930-
/O.NEW.KTOP.FF.W.0034.090921T1631Z-090921T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1131 AM CDT MON SEP 21 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
2 TO 3 INCHES OF RAINFALL WITHIN A SHORT PERIOD OF TIME FROM SEVERAL 
ROUNDS OF THUNDERSTORMS OVER THE WARNED AREA. AN ADDITIONAL 1 TO 2 
INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT COUPLE OF HOURS.

* LOCATIONS IMPACTED INCLUDE...
  OTTAWA...
  POMONA...
  PRINCETON...
  WELLSVILLE...
  WILLIAMSBURG...
  CENTROPOLIS...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 169 AND 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3857 9506 3839 9522 3839 9550 3840 9551
      3865 9551 3873 9534 3873 9505

$$

BLAIR
1 follow-up statement
000 
WGUS73 KTOP 211912
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
212 PM CDT MON SEP 21 2009

KSC059-211922-
/O.CAN.KTOP.FF.W.0034.000000T0000Z-090921T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN-
212 PM CDT MON SEP 21 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FRANKLIN COUNTY...

AT 212 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LAT...LON 3857 9506 3839 9522 3839 9550 3840 9551
      3865 9551 3873 9534 3873 9505

$$

BLAIR


BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:04 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 21, 7:04 AM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
704 AM CDT MON SEP 21 2009

.UPDATE...

UPDATED FOR THE 12 UTC AVIATION.

&&

.DISCUSSION...

SEE THE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...

A BROAD AREA OF RAIN AND THUNDERSTORMS WILL MOVE ACROSS THE TAF
SITES THIS MORNING. THE RAIN AND THUNDERSTORMS SHOULD MOVE EAST OF
KMHK THIS AFTERNOON AND EAST OF KTOP AND KFOE LATER THIS AFTERNOON.
MVFR CEILINGS AND VISBYS DOWN TO 1 MILE ARE POSSIBLE IN AREAS WITH
HEAVIER RAINFALL. A COLD FRONT WILL MOVE SOUTHEAST OF THE TAF SITES
THIS AFTERNOON AND EVENING SHIFTING WINDS TO THE NORTHWEST. DRIER
AIR BEHIND THE FRONT WILL CLEAR OUT ANY STRATUS THOUGH WE MAY KEEP
MID AND BKN HIGH CLOUDS THROUGH THE NIGHT. NORTHWEST WINDS SHOULD
BE STRONG ENOUGH TO PREVENT ANY FOG FORMATION IF SKIES CLEAR LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 358 AM CDT MON SEP 21 2009/

DISCUSSION...

WATER VAPOR AND PROFILERS SHOWING ONE INITIAL SHORTWAVE MOVING EAST
ACROSS SOUTHERN KS WITH THE MAIN UPPER TROUGH AND SHORTWAVE NOW
DIGGING SOUTH/SOUTHEAST THROUGH THE NORTHERN HIGH PLAINS INTO THE
NORTHERN GREAT BASIN. COMBINATION OF INITIAL SHORTWAVE...OUTFLOW
BOUNDARY FROM EARLIER CONVECTION TO THE WEST/APPROACHING FRONT TO
THE WEST AND STRENGTHENING LLVL JET AXIS HAS ALL AIDED SCT-BKN
THUNDERSTORMS FROM OK THROUGH CENTRAL KS INTO NE. AS LARGE SCALE
ASCENT AHEAD OF THE STRONGER UPSTREAM TROUGH INCREASES THIS MORNING
OVER THE WESTERN CWA...EXPECT HIGH POPS AND CATEGORICAL WORDING TO
BE APPROPRIATE FOR THE WESTERN HALF OF THE CWA THIS MORNING...THEN
CATEGORICAL OVER THE EASTERN CWA THIS AFTERNOON AS COLD FRONT PUSHES
EASTWARD WITH WIDESPREAD SHOWERS AND THUNDERSTORMS WORKING EASTWARD
ACROSS THE AREA. SOME QUESTIONS REMAIN ON HOW MUCH DESTABILIZATION
CAN OCCUR AHEAD OF THE FRONT AND MAIN FORCING IN THE EASTERN
CWA...BUT INCREASING BULK SHEAR OF 25-30 KTS AND STEEPENING LAPSE
RATES PRODUCING CAPE OF 1000-1500 J/KG SHOULD SUPPORT STORM
ORGANIZATION TO PRODUCE SOME THREAT OF LARGE HAIL AND STRONG GUSTY
WINDS. RAINFALL AMOUNTS THROUGH TODAY GENERALLY EXPECTED TO AVERAGE
AROUND HALF INCH WEST TO OVER AN INCH IN THE EAST. HOWEVER...SOME
POTENTIAL FOR A BRIEF PERIOD OF TRAINING ALONG LINE OF CONVECTION
WITH PWS APPROACHING 2 INCHES ALONG AND SOUTH OF THE TURNPIKE
LATER THIS AFTERNOON. THIS COULD SET THE STAGE FOR SOME ISOLATED
AMOUNTS NEAR OR IN EXCESS OF 2 INCHES SOUTHEAST OF THE TURNPIKE.
ANOTHER QUARTER TO LOCALLY HALF INCH OF RAIN IS POSSIBLE EARLY THIS
EVENING IN THE FAR SOUTHEAST CWA BEFORE RAPIDLY TAPERING OFF
OVERNIGHT. HIGHS TODAY SHOULD BE LATER TODAY FOLLOWING MAIN
CONVECTION THIS MORNING IN THE NORTH CENTRAL AND MIDDAY/EARLY
AFTERNOON OVER THE FAR EAST BEFORE MIN PRECIP AREA ARRIVES.
THEREFORE DID NOT CARRY ANY NON DIURNAL TEMP TRENDS TODAY. BUT WITH
THE CLOUDS AND PRECIP IT WILL BE BELOW NORMAL MOST AREAS WITH HIGHS
FROM THE UPPER 60S FAR NORTH CENTRAL TO THE UPPER 70S AROUND
GARNETT.

THE MODELS ARE SIMILAR IN DIGGING TROUGH AND CUTTING OFF THE LOW IN
WESTERN KS...BUT DIVERGE BEYOND MID WEEK WITH GFS RETROGRESSING IT
WESTWARD INTO THE CENTRAL ROCKIES THEN LIFTING IT NORTHEAST BY THE
WEEKEND...WHILE THE EC KEEPS IT IN CLOSER PROXIMITY TO THE CWA
THROUGH THE WEEK THEN LIFTS IT NORTHEAST IN THE WEEKEND. YET ALL
HAVE A DRY SLOT MOVING INTO THE CWA THROUGH THE LATE TUESDAY INTO
WEDNESDAY TIMEFRAME...SO HAVE REMOVED LOW POPS AT THIS TIME. IF
MODELS KEEP DRY SLOT INTO EASTERN KS LONGER WITH NEXT MODEL
RUNS...NEXT SHIFT MAY NEED TO CONSIDER REMOVING LOW POPS WEDNESDAY
NIGHT INTO THURSDAY AS WELL. BUT WITH THE INCONSISTENCY AND
UNCERTAINTY OF THE DRY SLOT LOCATION STILL REMAINING...HAVE DECIDED
NOT TO ADJUST POPS BEYOND WEDNESDAY. EITHER WAY GENERALLY BELOW
NORMAL TEMPS THROUGH THE PERIOD STILL LOOKS ON TRACK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GARGAN
Hazardous weather outlook, Sep 21, 9:03 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
903 AM CDT MON SEP 21 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-221415-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
903 AM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS PORTIONS
OF NORTHEAST AND EAST CENTRAL KANSAS. THE MAIN THREATS FROM THESE
STORMS WILL BE HAIL TO THE SIZE OF DIMES...WIND GUSTS UP TO 50 MPH
AND LOCALLY HEAVY RAINFALL.

ADDITIONAL THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS EAST CENTRAL
KANSAS THIS AFTERNOON AS THE COLD FRONT MOVES THROUGH THE AREA.
HOWEVER WITH MARGINAL INSTABILITY DUE TO MORNING
THUNDERSTORMS...THE CHANCE FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS FOR SEVERE WEATHER SHOULD NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER
TWO INCHES TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

BLAIR

In the hours before

Special weather statement, Sep 21, 7:56 AM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
756 AM CDT MON SEP 21 2009

KSZ058-059-211330-
ANDERSON-COFFEY-
756 AM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ALERT FOR COFFEY AND ANDERSON COUNTIES...

THROUGH 830 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 25 MPH
ACROSS PORTIONS OF EASTERN COFFEY AND NORTHWEST ANDERSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE WAVERLY.
Local storm report, Sep 21, 8:04 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 AM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     FLOOD            3 E SOLOMON             38.92N 97.31W
09/21/2009                   DICKINSON          KS   LAW ENFORCEMENT

            2 TO 3 INCHES OF WATER OVER HIGHWAY 40 AT THE
            INTERSECTION OF DAISY ROAD.

&&

GARGAN
Local storm report, Sep 21, 8:11 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 AM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       MILTONVALE              39.35N 97.45W
09/21/2009  M2.96 INCH       CLOUD              KS   CO-OP OBSERVER

            STORM TOTAL

0803 AM     HEAVY RAIN       LONGFORD                39.17N 97.33W
09/21/2009  M3.25 INCH       CLAY               KS   CO-OP OBSERVER

            STORM TOTAL

&&

JL
Local storm report, Sep 21, 8:26 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
826 AM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLOOD            MANCHESTER              39.09N 97.32W
09/21/2009                   DICKINSON          KS   LAW ENFORCEMENT

            3400 AVE AT MANCHESTER AND 3200 AVE AND CAMP HAVE WATER
            ACROSS THE ROAD

&&

BLAIR
Local storm report, Sep 21, 8:34 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 AM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HEAVY RAIN       5 NE LONGFORD           39.22N 97.27W
09/21/2009  M3.00 INCH       CLAY               KS   TRAINED SPOTTER

            STORM TOTAL.

0828 AM     FLOOD            5 NE LONGFORD           39.22N 97.27W
09/21/2009                   CLAY               KS   TRAINED SPOTTER

            INTERSECTION OF CHEROKEE ROAD AND 8TH STREET IS UNDER 12
            INCHES OF WATER.

&&

JL
Local storm report, Sep 21, 9:22 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
922 AM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     HEAVY RAIN       3 SW MILTONVALE         39.32N 97.48W
09/21/2009  M3.50 INCH       CLOUD              KS   TRAINED SPOTTER

            FELL DURING A 3.5 HOUR PERIOD BETWEEN 4 AM AND 730 AM.

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:46 AM CDTAreal Flood AdvisoryTOPCloud, Ottawa3 hr
Sep 21, 5:07 AM CDTAreal Flood AdvisoryTOPClay, Dickinson4 hr
Sep 21, 6:56 AM CDTAreal Flood AdvisoryTOPGeary, Morris, Riley3 hr
Sep 21, 8:39 AM CDTAreal Flood AdvisoryTOPClay, Dickinson51 min
Sep 21, 10:38 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin112 min
Sep 21, 5:21 PM CDTRiver Flood WarningTOPDickinson34 hr
Sep 21, 5:21 PM CDTRiver Flood WarningTOPDickinson5 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.